Study Connects Taking Statins With Developing Cataracts
October 1, 2013
While the use of medications can help relieve the health conditions that ail us, taking certain drugs may put consumers at risk of serious adverse health events. The St. Louis Drug Injury Lawyers with Cofman Townsley say a new study has shown users of statins may face a higher risk of developing cataracts, or a clouding of the eyes.
According to an article from KMOV 4 News, the study was released in the most recent copy of JAMA Ophthalmology. It explains that the class of drugs known as statins is used to treat those who have high cholesterol. The drugs help maintain levels of the substance in the blood to prevent heart attacks and strokes. The drugs have several known side effects, such as muscle aches, liver damage, and changes in blood sugar that can lead to diabetes.
Researchers at the San Antonio Military Medical Center examined data collected from 7,000 individuals, including both those not taking medications and users of the cholesterol-controlling drugs. The team concluded users of statins have a 27 percent higher chance of developing cataracts.
The team clearly stated the findings are not causational though and that more research is needed to establish the direct link between the drug and the condition.
Cofman Townsley’s team of St. Louis Personal Injury Lawyers point out that the discovery highlights the need for citizens to be more aware of the side effects the medications they take can have.